Stevens-Johnson Syndrome (SJS)
Toxic Epidermal Necrolysis Syndrome (TENS)
While there are many medications that can cause SJS, the most commonly associates types of drugs are anti-convulstants, antibiotics, and anti-inflammatory medications.
Common drugs that have been known to cause SJS and TENS are:
Phenytoin – used to treat certain kinds of seizures, as well as for other reasons. (Dilantin)
Leavquin – used as an antibiotic
Aleve and Exedrin – used as an antibiotic
Bactrim – a sulfa drug
Ibuprofen – Advil, Motrin, Nuprin, and Children’s Motrin
Carbamezepine – used to treat seizures, pain caused by a problem with a nerve in the face, bipolar problems, as well as for other reasons (Tegretol)
Pirozicam – used to treat arthritis, as well as for other reasons (Zyloprim)
Allopurinol – used to prevent gouty arthritis, treat kidney stones, prevent high uric acid levels during chemo, as well as for other reasons (Feldene)
Zithromax, tetracyline, penicillin and other sulfa-based antibiotics.
Complete the form below
and we will contact you
Our firm works on a contingency basis, which means we only get paid if we are successful in obtaining a settlement for you.
Otherwise, there are never any fees or expenses paid!
Potential Recovery Available for Victims
Shamis & Gentile investigates potential cases for individuals who have been diagnosed, even if they are not entirely sure what medications caused the skin reaction. Our attorneys will review all the medications the induvidual has taken and will help determine if there is financial compensation available for this rare and unfortunate condition.
Cases have been reported with victims recovering 120 Million dollars due to extensive brain damage and skin damage. If you are affected by SJS or TENS you may be entitled to compensation for damages including Medical Expenses, permanency of the injury, pain, suffering and mental anguish, loss of income or ability to work. Furthermore, if a patient dies due to complications due to SJS, family members may be entitled to compensation for the wrongful death of their loved one, including conscious pain and suffering of the loved one prior to death, pain and suffering of the loss of the loved one and funeral expenses.
We would be happy to review for you, a loved one, a friend, or anyone you suspect may have a case.
Be aware that every case has a deadline and so it is imperative that you
contact us immediately to avoid any potential waiver of your claim.
SJS and TENS Information
Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis are forms of the same life-threatening skin disease that causes rash, skin peeling, and sores on the mucous membranes.
- Stevens-Johnson syndrome and toxic epidermal necrolysis are commonly caused by drugs or infections.
- Typical symptoms for both diseases include peeling skin, fever, body aches, a flat red rash, and blisters and sores on the mucous membranes.
- Affected people are typically hospitalized in a burn unit and given fluids and sometimes drugs, and all suspected drugs are stopped.
Skin peeling is the hallmark of these conditions. In Stevens-Johnson syndrome there are only small areas of peeling skin (affecting less than 10% of the body), whereas toxic epidermal necrolysis causes large areas of peeling skin (affecting over 30% of the body). The skin peeling involves the entire top layer of the skin (the epidermis), which sometimes peels off in sheets from large areas of the body.
Blistering of the mucous membranes typically occurs in the mouth, eyes, and vagina.
Both disorders can be life threatening.
Approximately 5 to 15% of the severe occurrences in SJS, the patient may die as a result.
About half the cases of Stevens-Johnson syndrome and nearly all the cases of toxic epidermal necrolysis are caused by a reaction to a drug, most often sulfa and other antibiotics; anticonvulsants, such as phenytoin and carbamazepine; and certain other drugs, such as piroxicam or allopurinol. Some cases are caused by a bacterial infection, vaccination, or graft-versus-host disease. Sometimes, a cause cannot be identified. In children with Stevens-Johnson syndrome, an infection is the most likely cause.
These disorders occur in all age groups. These disorders are more likely to occur in people with a bone marrow transplant, systemic lupus erythematosus, other chronic joint and connective tissue diseases, or with human immunodeficiency virus (HIV) infection(particularly when people also have pneumonia caused by Pneumocystis jirovecii). The tendency to develop one of these disorders can run in families.